Thanks so much, Jenks and Stacie!
Jenks - it's funny you mentioned the shape change, because the first Rx I was on was a round tablet and then it was changed to an elongated capsule shape. It's so helpful to know you were having the cyclical flares - it's very odd, but at least I know I'm not totally crazy. Staci, I think I will switch to the brand name for a month and see what happens, even though I wasn't having any trouble with the first generic. Im also going to change to gluten free shampoo and soap, toothpaste etc, which I hadn't done yet. Thanks for the link, too. I have been eating more dairy than I used to since going gluten free. That's another possibility. Just one puzzle after another
After sifting through all the possibilities - and then finally stopping the generic Plaquenil for a week, and restarting with brand name Plaquenil - my stomach problems vanished. So it appears that the pharmacy's switch to a different manufacturer of my generic plaquenil was the culprit afterall.
Unfortunately, it now costs me an extra 30 bucks a month. Both my rheumy and GP have said that when the pharmacy says the products are "identical" it's not literally true - that maybe the main ingredient is identical, but the fillers, binders, etc. are not - and they have many patients who have no trouble with one supplier, but can't take another manufacturer's. I'm still not sure whether the issue was gluten, and would have occurred with either of the generic manufacturer's (Brand Plaquenil is gluten free).....or something altogether different. Just glad to have my stomach back to normal.
Just thought I'd post in case others have similar problems.